Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Discontinuing Lortab use

03/04/2006

Question:

I had surgery and was taking Lortab afterward - I never took it every 6 hours, but as needed 1-2x/day. Yesterday the PA told me I should stop taking it. Since then, I`ve had the restlessness, insomnia and cold feeling that I`ve read is part of an addiction. Since I only took Lortab for 5 weeks, is this possible? I haven`t taken one since yesterday morning at 7:00 a.m. When will these symptoms subside or do I need to seek further treatment?

Answer:

Lortab is a narcotic analgesic containing hydrocodone and acetaminophen.  It is habit forming, and you can become physically and/or psychologically dependent on this medication.  Withdrawal effects can occur if it is stopped suddenly after several weeks of continuous use. The severity of withdrawal symptoms is related to the  Lortab dose and length of time the medication was taken.  Side effects can include a wide range of symptoms including gastrointestinal distresses such as diarrhea and vomiting, temperature regulation disturbances, insomnia, muscle or joint pain,  and anxiety. 

A gradual taper of this medication would minimize the discomfort experienced.  It is likely that your symptoms will subside  within several days.  Talk with your physician regarding a non-opiate based medication for pain management during this time.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Deborah L Hoy, CNS Deborah L Hoy, CNS
Clinical Instructor at the College of Nursing
College of Nursing
The Ohio State University